North Carolina, 2004

Tornadoes in North Carolina, August 15, 2004

August 15, 2004 · NWS MHX · 2 events in 2 counties and zones

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 15, 7:48 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 15, 7:48 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
848 AM EDT SUN AUG 15 2004

.SHORT TERM UPDATE...SHOWERS CONT TO DEVELOP OVER AREA AND RGNL
RDR LOOP SHOWS ALOT MORE DOWNSTREAM. WL MAINTAIN CAT POPS TODAY WITH
ALL AREAS LIKELY TO SEE GOOD AMOUNTS OF RAIN. SEE NO REASON TO
CHANGE FLOOD WATCH...AS MANY SPOTS HAVE VERY WET GROUND FROM ALL THE
RAIN THE PAST FEW DAYS...AND WITH MHX SOUNDING SHOWING PRECIP WTR
OVER 2 ICNHES WILL LIKELY SEE HEAVY DOWNPOURS THIS AFTN. MAY UPDATE
TO LOWER TEMPS A BIT AS MOST WILL LIKELY HOLD IN THE 70S WITH THE
CLOUDS AND RAIN. CSTL SITES MAY WARM A BIT IF BNDRY OFFSHORE CAN
WORK INLAND. WL CONT TO HAVE ENHANCED HELICITY ALONG BNDRY...HOWEVER
NOT EXPECTING MUCH INSTAB SO SHLD HAVE LIMITED TSRA/SVR THREAT.
&&

.AVIATION...NUMEROUS SHRA EXPECTED TODAY WITH WIDESPREAD MVFR/IFR
CONDITIONS.
&&

.MARINE...WL LOWER SCA TO SCEC FOR CSTL WTRS. BUOYS NOW MAINLY 5 FT
AND WITH WINDS EXPECTED TO REMAIN 15 KT OR LESS SHLD NOT REACH 6 FT.
WIND DIRECTION NE ALONG CST WITH BNDRY OFFSHR...MDLS SHOW WINDS
BECOMING MORE E/SE THIS AFTN AS BNDRY MOVES SLOWLY W.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH ENTIRE CWA EXCEPT OUTER BANKS.
MARINE...NONE.

RF
Hazardous weather outlook, Aug 15, 3:53 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
453 AM EDT SUN AUG 15 2004

NCZ029-044>047-079>081-090>095-098-103-104-160900-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
453 AM EDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

OCCASIONAL HEAVY RAIN IS EXPECTED THIS MORNING AND AFTERNOON. IN
ADDITION...THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE THIS
AFTERNOON AND EVENING. SINCE THE GROUND IS ALREADY SATURATED...FLASH
FLOODING FROM HEAVY RAIN IS POSSIBLE...AND A FLOOD WATCH IS IN EFFECT
THROUGH MIDNIGHT.

IN ADDITION TO THE HEAVY RAIN...STRONG THUNDERSTORMS MAY DEVELOP
LATER THIS AFTERNOON AND EVENING AS A STATIONARY FRONT ALONG THE
COAST MOVES NORTH THROUGH THE AREA AS A WARM FRONT. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ISOLATED TORNADOES.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THIS MORNING
AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

PETRO

The radar

The Morehead City radar (KMHX), 13 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Carteret

When
August 15, 1:23 PM EST to 1:25 PM EST
Where
Carteret County, Harlowe
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
34.833, -76.750

Tornado, Craven

When
August 15, 1:25 PM EST
Where
Craven County, North Harlowe
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
34.850, -76.767

Weak tornado moved from Harlowe in Carteret County to North Harlowe in southern Craven County with no damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421575, 5421576.